New York, 2024

Flash Flooding in New York, August 31, 2024

August 31, 2024 · NWS BGM · 2 events in 1 county or zone

A complex frontal system stalled over the Central Southern Tier of New York during the late afternoon and evening. This system triggered slow moving, heavy rain producing thunderstorms in the Elmira-Horseheads area which caused areas of flash flooding on area roads and small streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex frontal system stalled over the Central Southern Tier of New York during the late afternoon and evening. This system triggered slow moving, heavy rain producing thunderstorms in the Elmira-Horseheads area which caused areas of flash flooding on area roads and small streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 31, 6:51 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 31, 6:51 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
751 PM EDT Sat Aug 31 2024

.SYNOPSIS...
Showers and thunderstorms in the Finger Lakes will slowly
dissipate through the evening. A strong cold front will arrive
late Sunday afternoon with brief showers. This will be followed
by much drier and cooler conditions Monday. Quiet weather will
reign through much of the week ahead with slowly warming
temperatures.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
7PM Update...

With a shortwave moving through this evening there is still a few
isolated thunderstorms across the Finger Lakes this evening but
stable air from a marine layer will weaken the storms as they
approach I-81. With flow becoming more westerly aloft, clouds will
clear some tonight with winds becoming lighter so widespread valley
fog is likely in most of the deep river valleys.

SW flow tomorrow will bring in warmer air ahead of a cold front
dropping through the Great Lakes. The front is not expected to move
through till late in the afternoon or early evening with limited
instability as CAPE is expected to be under 500 J/kg. Shear will be
high at around 45 to 50 knots so there is a low chance that a cell
will get strong enough to produce some damaging winds.

Behind the front Sunday night into Monday, cool NW flow off of the
Great Lakes will likely produce widespread stratus as well as some
drizzle and lake effect rain showers.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
110 PM Update:

A large/strong area of high pressure will dominate our weather
though the short term period, which will bring a persistent
period of mostly sunny skies/dry conditions. Cold air advection
will result in below normal temperatures with highs on Monday
and Tuesday only in the mid 60s to lower 70s, and overnight lows
in the 40s to near 50. With radiational cooling conditions
setting up, some lows in the mid to upper 30s cannot be totally
ruled out Monday night across the usual colder spots of the
Catskills and northern Oneida County, and therefore patchy frost
cannot be totally ruled out either for those locations.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
110 PM Update:

High pressure remains in control at least through Thursday,
which will continue to bring dry conditions and mostly sunny
skies. Temperatures will be on a gradual moderating trend with
highs mainly in the 70s.

The weather pattern becomes a bit more uncertain/potentially
active Friday through the weekend as a digging trough moves from
the Central U.S. eastward to the Northeast U.S. However, there
are significant timing differences (and strength differences)
within the model guidance, so PoPs are no higher than 30% or so
on any particular day right now.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A few showers still persist around the ELM, ITH, and RME this
evening but those will move away from the terminals over the
next few hours. Given the amount of rain at ELM this evening and
clearing skies behind the showers, it is likely IFR or worse
conditions will be present until after 12Z tomorrow morning.
With the clearing skies across much of CNY, most terminals will
at least see some restrictions from fog development with BGM and
ITH having the best chance at IFR Cigs and vis. SYR got plenty
of rain today so a tempo for IFR vis was added for a few hours
before sunrise. AVP will likely keep the low stratus and drizzle
around through most of the night. RME tries to hang on to low
clouds for most of the night so IFR cigs were kept in once the
showers clear this evening.

Tomorrow the fog will dissipate with day time heating and VFR
conditions at all terminals by around 14Z. A cold front does
move in late in the afternoon from the north though with little
moisture in place, showers will be isolated.

.Outlook...

Sunday afternoon through Sunday night...Mainly VFR.

Monday through Thursday...VFR expected. AM valley fog possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...AJG/MPH
NEAR TERM...AJG/MWG
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...ES/MPH
Hazardous weather outlook, Aug 31, 2:43 PM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
343 PM EDT Sat Aug 31 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
343 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

A few clusters of showers and thunderstorms will continue moving
through the region through the evening. Locally heavy downpours and
gusty winds are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The radar

The Binghamton radar (KBGM), 70 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Chemung

When
August 31, 7:16 PM EST to 8:30 PM EST
Where
Chemung County, 0.86 mi W of Elmira Hgts to 1.19 mi WNW of Elmira Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.152, -76.837

State Route 14 is flooded near the intersection of Philo Road.

Flash Flood, Chemung

When
August 31, 7:16 PM EST to 8:30 PM EST
Where
Chemung County, 1.38 mi NE of Big Flats to 1.56 mi SW of (Elm)elmira Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.145, -76.912

Interstate 86 was flooded near Exit 51.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210569, 1210570.